Journal of Scientific Computing

, Volume 42, Issue 2, pp 251–273 | Cite as

An Efficient Data Structure and Accurate Scheme to Solve Front Propagation Problems

  • O. Bokanowski
  • E. Cristiani
  • H. Zidani


In this paper, we are interested in some front propagation problems coming from control problems in d-dimensional spaces, with d≥2. As opposed to the usual level set method, we localize the front as a discontinuity of a characteristic function. The evolution of the front is computed by solving an Hamilton-Jacobi-Bellman equation with discontinuous data, discretized by means of the antidissipative Ultra Bee scheme.

We develop an efficient dynamic storage technique suitable for handling front evolutions in large dimension. Then we propose a fast algorithm, showing its relevance on several challenging tests in dimension d=2,3,4. We also compare our method with the techniques usually used in level set methods. Our approach leads to a computational cost as well as a memory allocation scaling as O(N nb ) in most situations, where N nb is the number of grid nodes around the front. Moreover, we show on several examples the accuracy of our approach when compared with level set methods.


Ultra Bee scheme Narrow band method Sparse matrices Data storage Hamilton-Jacobi-Bellman equations Front propagation Level set methods 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abgrall, R.: Numerical discretization of first-order Hamilton-Jacobi equation on triangular meshes. Commun. Pure Appl. Math. 49, 1339–1373 (1996) zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Abgrall, R., Augoula, S.: High order numerical discretization for Hamilton-Jacobi equations on triangular meshes. J. Sci. Comput. 15, 197–229 (2000) zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Adalsteinsson, D., Sethian, J.A.: A fast level set method for propagating interfaces. J. Comput. Phys. 118, 269–277 (1995) zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Bardi, M., Capuzzo Dolcetta, I.: Optimal Control and Viscosity Solutions of Hamilton-Jacobi-Bellman Equations. Birkhäuser, Boston (1997) zbMATHCrossRefGoogle Scholar
  5. 5.
    Barrett, R., Berry, M., Chan, T.F., Demmel, J., Donato, J., Dongarra, J., Eijkhout, V., Pozo, R., Romine, C., Van der Vorst, H.: Templates for the Solution of Linear Systems: Building Blocks for Iterative Methods, 2nd edn. SIAM, Philadelphia (1994) Google Scholar
  6. 6.
    Barron, E.N., Jensen, R.: Semicontinuous viscosity solutions for Hamilton-Jacobi equations with convex Hamiltonians. Commun. Partial Differ. Equ. 15, 1713–1742 (1990) zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Bokanowski, O., Cristiani, E., Laurent-Varin, J., Zidani, H.: Hamilton-Jacobi-Bellman approach for the climbing problem for heavy launchers. Preprint (2009) Google Scholar
  8. 8.
    Bokanowski, O., Forcadel, N., Zidani, H.: Convergence of a non-monotone scheme for Hamilton-Jacobi-Bellman equations with discontinuous initial data. To appear in Math. Comput. Google Scholar
  9. 9.
    Bokanowski, O., Martin, S., Munos, R., Zidani, H.: An anti-diffusive scheme for viability problems. Appl. Numer. Math. 56, 1135–1254 (2006) CrossRefMathSciNetGoogle Scholar
  10. 10.
    Bokanowski, O., Megdich, N., Zidani, H.: An adaptative antidissipative method for optimal control problems. Arima 5, 256–271 (2006) Google Scholar
  11. 11.
    Bokanowski, O., Megdich, N., Zidani, H.: Convergence of a non-monotone scheme for Hamilton-Jacobi-Bellman equations with discontinuous initial data. Numer. Math. (2009). doi: 10.1007/s00211-009-0271-1 Google Scholar
  12. 12.
    Bokanowski, O., Zidani, H.: Anti-diffusive schemes for linear advection and application to Hamilton-Jacobi-Bellman equations. J. Sci. Comput. 30, 1–33 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Crandall, M.G., Lions, P.-L.: Two approximations of solutions of Hamilton-Jacobi equations. Math. Comput. 43, 1–19 (1984) zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Desprès, B., Lagoutière, F.: Un schéma non linéaire anti-dissipatif pour l’équation d’advection linéaire. A non-linear anti-diffusive scheme for the linear advection equation. C. R. Acad. Sci. Paris, Sér. I, Math. 328, 939–944 (1999) zbMATHGoogle Scholar
  15. 15.
    Desprès, B., Lagoutière, F.: Contact discontinuity capturing schemes for linear advection and compressible gas dynamics. J. Sci. Comput. 16, 479–524 (2001) zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Frankowska, H.: Lower semicontinuous solutions of Hamilton-Jacobi-Bellman equations. SIAM J. Control Optim. 31, 257–272 (1993) zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Hartmann, D., Meinke, M., Schroeder, W.: Differential equation based constrained reinitialization for level set methods. J. Comput. Phys. 227, 6821–6845 (2008) zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Jiang, G.-S., Peng, D.: Weighted ENO schemes for Hamilton-Jacobi equations. SIAM J. Sci. Comput. 21, 2126–2143 (2000) zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Lagoutière, F.: A non-dissipative entropic scheme for convex scalar equations via discontinuous cell-reconstruction. C. R. Math. Acad. Sci. Paris 338, 549–554 (2004) zbMATHMathSciNetGoogle Scholar
  20. 20.
    Lagoutière, F.: Modélisation mathématique et résolution numérique de problèmes de fluides compressibles à plusieurs constituants. Ph.D. thesis, University of Paris VI, Paris, France (2000) Google Scholar
  21. 21.
    Lin, C.-Y., Chung, Y.-C.: Efficient data compression methods for multidimensional sparse array operations based on the EKMR scheme. IEEE Trans. Comput. 52, 1640–1646 (2003) CrossRefGoogle Scholar
  22. 22.
    Megdich, N.: Méthodes anti-dissipatives pour les equations de Hamilton-Jacobi-Bellman. Ph.D. thesis, University of Paris VI, Paris, France (2008) Google Scholar
  23. 23.
    Mitchell, I., Bayen, A., Tomlin, C.: A time-dependent Hamilton-Jacobi formulation of reachable sets for continuous dynamic games. IEEE Trans. Automat. Contr. 50, 947–957 (2005) CrossRefMathSciNetGoogle Scholar
  24. 24.
    Osher, S.: A level set formulation for the solution of the Hamilton-Jacobi equations. SIAM J. Math. Anal. 24, 1145–1152 (1993) zbMATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Osher, S., Sethian, J.A.: Fronts propagating with curvature-dependent speed: algorithms based on Hamilton-Jacobi formulations. J. Comput. Phys. 79, 12–49 (1988) zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Osher, S., Shu, C.-W.: High-order essentially nonoscillatory schemes for Hamilton-Jacobi equations. SIAM J. Numer. Anal. 28, 907–922 (1991) zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Peng, D.P., Merriman, B., Osher, S., Zhao, H.K., Kang, M.J.: A PDE-based fast local level set method. J. Comput. Phys. 155, 410–438 (1999) zbMATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Robins, G.: Robs algorithm. Appl. Math. Comput. 189, 314–325 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Sethian, J.A.: Level Set Methods and Fast Marching Methods. Evolving Interfaces in Computational Geometry, Fluid Mechanics, Computer Vision, and Materials Science. Cambridge University Press, Cambridge (1999) zbMATHGoogle Scholar
  30. 30.
    Shu, C.-W.: High order ENO and WENO schemes for computational fluid dynamics. In: High-order Methods for Computational Physics. Lect. Notes Comput. Sci. Eng., vol. 9, pp. 439–582. Springer, Berlin (1999) Google Scholar
  31. 31.
    Sussman, M., Smereka, P., Osher, S.: A level set approach for computing solutions to incompressible 2-phase flow. J. Comput. Phys. 114, 146–159 (1994) zbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  1. 1.Laboratoire Jacques-Louis Lions (UMR 7598)Université Paris 6ParisFrance
  2. 2.UFR MathématiquesUniversité Paris 7ParisFrance
  3. 3.CEMSACUniversità di SalernoSalernoItaly
  4. 4.IAC-CNRRomeItaly
  5. 5.Projet CommandsEnsta - Inria SaclayParis Cx 15France

Personalised recommendations